Infinite Volume Limits of Polymer Chains with Periodic Charges

F. Caravenna, G. Giacomin, L. Zambotti

2007, v.13, Issue 4, 697-730


The aim of this paper is twofold: -- To give an elementary and self-contained proof of an explicit formula for the free energy for a general class of polymer chains interacting with an environment through periodic potentials. This generalizes a result in [E. Bolthausen and G. Giacomin, Periodic copolymers at selective interfaces: a large deviations approach. Ann. Appl. Probab., 2005, v.15, pp.963-983] in which the formula is derived by using the Donsker - Varadhan Large Deviations theory for Markov chains. We exploit instead tools from renewal theory. -- To identify the infinite volume limits of the system. In particular, in the different regimes we encounter transient, null recurrent and positive recurrent processes (which correspond to delocalized, critical and localized behaviors of the trajectories). This is done by exploiting the sharp estimates on the partition function of the system obtained by the renewal theory approach. The precise characterization of the infinite volume limits of the system exposes a non-uniqueness problem. We will however explain in detail how this (at first) surprising phenomenon is instead due to the presence of a first-order phase transition.

Keywords: random walks,Markov renewal theory,polymers,infinite volume limits,Gibbs measures,phase transitions}


Please log in or register to leave a comment

There are no comments yet